Texas, 2011Winter Weather in Texas, February 9, 2011
February 9, 2011 · NWS EWX · 10 events in 10 counties and zones
An arctic cold front moved through South Central Texas during the early morning hours of February 9. This system produced freezing rain and sleet in the eastern half of the forecast area.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front moved through South Central Texas during the early morning hours of February 9. This system produced freezing rain and sleet in the eastern half of the forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 9, 5:32 AM CST, 6 minutes earlier.
Area forecast discussion, Feb 9, 5:32 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CST WED FEB 9 2011
.AVIATION...
AN ARCTIC COLD FRONT IS MOVING TOWARD THE I35 TERMINALS. ONCE THE
FRONT ARRIVES THE WINDS WILL INCREASE AND PRECIP WILL CHANGE TO
FROZEN. EXPECT THIS HAPPEN AROUND 13Z AT AUS AND 14Z IN THE SAN
ANTONIO AREA. PRECIP SHOULD END AROUND 17Z OR 18Z. WINDS WILL BE
SUSTAINED BETWEEN 20 AND 25 KTS WITH GUSTS TO 35 KTS. CIGS WILL
RISE DURING THE AFTERNOON TO VFR BY AROUND 21Z. WINDS WILL DROP
OFF BY ABOUT 10 KTS AFTER SUNSET THIS EVENING.
AT DRT...THERE IS A SLIGHT CHANCE FOR PRECIP BUT PROB IS TOO LOW
TO INCLUDE IN TAF. MVFR CIG WILL IMPROVE TO VFR BY AROUND 17Z.
WINDS WILL BE FROM THE NORTH AT 20 TO 25 KTS WITH GUSTS TO 35 KTS
UNTIL AROUND SUNSET THIS EVENING.
&&
.PREV DISCUSSION... /ISSUED 355 AM CST WED FEB 9 2011/
DISCUSSION...
AN ARCTIC COLD FRONT WILL MOVING ACROSS THE HILL COUNTRY TO RIO
GRANDE EARLY THIS MORNING. IT WILL SWEEP ACROSS THE REMAINDER OF
SOUTH CENTRAL TEXAS BY MID MORNING. TEMPERATURES WILL RAPIDLY FALL
TO BELOW FREEZING WITHIN A COUPLE OF HOURS AFTER THE FRONTAL
PASSAGE. LIGHT RAIN AHEAD AND ALONG THE FRONT WILL QUICKLY CHANGE
TO LIGHT FREEZING AND LIGHT SLEET. THE AIRMASS MAY COOL ENOUGH FOR
A BRIEF PERIOD OF LIGHT SNOW ACROSS THE NORTHERN HILL COUNTRY. ALL
MODELS END THE PRECIPITATION BY MIDDAY MOST AREAS AS A FAST MOVING
UPPER LEVEL SHORT-WAVE MOVES OFF TO THE EAST...HOWEVER WILL ALLOW
FOR RESIDUAL SLIGHT CHANCE POPS ACROSS EASTERN AREAS THROUGH MID
AFTERNOON. WILL MAINTAIN WINTER WEATHER ADVISORY THROUGH 1 PM FOR
ICE ACCUMULATIONS OF LESS THAN ONE TENTH INCH MAINLY ON BRIDGES...
OVERPASSES...AND OTHER EXPOSED ELEVATED STRUCTURES. STRONG SURFACE
PRESSURE GRADIENT AND COLD ADVECTION WILL MAINTAIN WIND ADVISORY.
WINDS MAY BRIEFLY APPROACH HIGH WIND WARNING ALONG THE RIO GRANDE
DUE TO CANYON EFFECTS THIS MORNING. CLEARING SKIES AND LOW
DEWPOINTS WILL LEAD TO A HARD FREEZE ACROSS ALL OF SOUTH CENTRAL
TEXAS TONIGHT INTO THURSDAY MORNING. TEMPERATURES WILL STRUGGLE
TO REACH THE 40S ON THURSDAY. ANOTHER HARD FREEZE IS EXPECTED
THURSDAY NIGHT INTO FRIDAY MORNING. THE FLOW ALOFT WILL TURN ZONAL
BY THE WEEKEND LEADING TO A WARMING TREND AS A SOUTHERLY LOWER
LEVEL FLOW RETURNS. DUE TO SOME SOUTHWEST FLOW OFF THE SURFACE...
NIGHTS WILL REMAIN COOL TO COLD...HOWEVER HIGHS WILL WARM INTO THE
70S BY SUNDAY. A COLD FRONT MAY DIP INTO THE AREA LATE MONDAY INTO
EARLY TUESDAY WITH WEAK COLD ADVECTION. LOOKS LIKE A MORE LA NINA
PATTERN WILL TAKE HOLD FOR A SEVERAL DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 39 20 43 24 57 / 70 - 0 0 0
AUSTIN BERGSTROM INTL AIRPORT 39 18 45 17 55 / 70 - 0 0 0
NEW BRAUNFELS MUNI AIRPORT 42 20 47 21 59 / 60 - 0 0 0
BURNET MUNI AIRPORT 33 16 40 18 55 / 70 - 0 0 0
DEL RIO INTL AIRPORT 45 21 48 22 59 / 10 0 0 0 0
GEORGETOWN MUNI AIRPORT 36 18 41 18 55 / 70 - 0 0 0
HONDO MUNI AIRPORT 44 18 50 17 60 / 20 0 0 0 0
SAN MARCOS MUNI AIRPORT 42 20 47 19 55 / 60 - 0 0 0
LA GRANGE - FAYETTE REGIONAL 44 20 46 22 54 / 70 - 0 0 0
SAN ANTONIO INTL AIRPORT 44 20 48 22 58 / 30 - 0 0 0
STINSON MUNI AIRPORT 45 21 48 23 60 / 30 - 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.
WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR THE
FOLLOWING COUNTIES: BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...EDWARDS...FAYETTE...GILLESPIE...GUADALUPE...
HAYS...KENDALL...KERR...LEE...LLANO...MEDINA...REAL...TRAVIS...
UVALDE...WILLIAMSON.
&&
04/05
Hazardous weather outlook, Feb 9, 5:01 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CST WED FEB 9 2011
TXZ171>173-183>194-202>209-217>225-228-101115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
501 AM CST WED FEB 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A WIND ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING. WINDS WILL
BE OUT OF THE NORTH AT 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.
A WINTER WEATHER ADVISORY IN IN EFFECT FROM 6 AM UNTIL 1 PM TODAY FOR
THE AREA NORTH OF A LINE FROM EDWARDS TO UVALDE TO BEXAR TO
FAYETTE COUNTIES. RAIN WILL CHANGE TO FREEZING RAIN AND SLEET BY
AROUND 6 AM. ICE ACCUMULATION OF LESS THAN ONE TENTH INCH CAN BE
EXPECTED PRIMARILY ON BRIDGES...OVERPASSES...AND OTHER EXPOSED
ELEVATED STRUCTURES.
TEMPERATURES WILL BE DROPPING THIS MORNING AND WIND CHILL VALUES
WILL FALL INTO THE SINGLE DIGITS ACROSS THE NORTH TO NEAR 20 IN
THE SOUTHERN RIO GRANDE PLAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Kerr
- When
- February 9, 5:38 AM CST to 10:42 AM CST
- Where
- Kerr forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.
Winter Weather, Llano
- When
- February 9, 5:38 AM CST to 10:42 AM CST
- Where
- Llano forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.
Winter Weather, Williamson
- When
- February 9, 5:38 AM CST to 10:42 AM CST
- Where
- Williamson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.
Winter Weather, Travis
- When
- February 9, 5:38 AM CST to 10:42 AM CST
- Where
- Travis forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.
Winter Weather, Gillespie
- When
- February 9, 5:38 AM CST to 10:42 AM CST
- Where
- Gillespie forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.
Winter Weather, Blanco
- When
- February 9, 5:38 AM CST to 10:42 AM CST
- Where
- Blanco forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.266, -98.400 (the zone’s center; the record gives no point)
An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.
Winter Weather, Lee
- When
- February 9, 5:38 AM CST to 10:42 AM CST
- Where
- Lee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.311, -96.966 (the zone’s center; the record gives no point)
An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.
Winter Weather, Bastrop
- When
- February 9, 5:38 AM CST to 10:42 AM CST
- Where
- Bastrop forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.
Winter Weather, De Witt
- When
- February 9, 5:38 AM CST to 10:42 AM CST
- Where
- De Witt forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 29.082, -97.357 (the zone’s center; the record gives no point)
An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.
Winter Weather, Lavaca
- When
- February 9, 5:38 AM CST to 10:42 AM CST
- Where
- Lavaca forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 29.384, -96.930 (the zone’s center; the record gives no point)
An arctic cold front brought winter weather to eastern sections of South Central Texas during the morning of February 9th. The precipitation was mainly freezing drizzle and rain and started in the north in Kerr and Llano counties with a few reports of icy roads before sunrise. The freezing rain spread southward and eventually affected much of the eastern half of South Central Texas. Although ice accumulations were light, they did produce icy roads particularly on bridges and overpasses. Later in the morning there were some reports of snow in Travis, Williamson, and Gillespie counties with one inch reported in Fredericksburg.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Tennessee, February 9, 201167 injured · 39 events
- Heavy Snow and Winter Weather in Kentucky, February 9 to 10, 20111 death · 24 events
- Winter Weather in Illinois, February 9, 20111 death · 12 events
- Heavy Snow in Mississippi, February 9 to 10, 2011$9.2 million · 28 events
- Cold in New Mexico, February 9, 20111 death · 1 event
- Heavy Snow in Arkansas, February 9, 2011$700,000 · 2 events
- Winter Storm and Winter Weather in Kentucky, February 9 to 10, 2011$35,000 · 60 events
- Heavy Snow in Louisiana, February 9, 2011$490,000 · 3 events
- Heavy Snow and Winter Weather in Georgia, February 9 to 10, 201170 events
- Lake-Effect Snow in New York, February 9 to 10, 2011$125,000 · 3 events
- Heavy Snow and Winter Weather in Missouri, February 9, 20115 injured · 10 events
- Heavy Snow and Winter Weather in Arkansas, February 9 to 10, 201145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281903, 281904, 281905, 281906, 281907, 281908, 281909, 281910, 281911, 281912.